Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 42, NWS Topeka, KS

August 19, 2005Franklin County, Kansas

NWS Topeka, KS issued this flash flood warning at Aug 19, 2005, 5:48 AM CDT for Franklin County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2005, 5:48 AM CDT (10:48 UTC)
Expired
Aug 19, 2005, 8:45 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 94 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3273 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1671 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.7
Supercell composite
14.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 191050
FFWTOP
KSC059-191345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
548 AM CDT FRI AUG 19 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL FRANKLIN COUNTY IN EAST CENTRAL KANSAS

* UNTIL 845 AM CDT

* AT 548 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  TWO TO THREE INCHES OF RAIN HAS FALLEN FROM 4 MILES SOUTH OF       
  PRINCETON TO 5 MILES NORTHEAST OF RANTOUL...AND A STORM SPOTTER    
  TWO MILES EAST OF PRINCETON HAD RECEIVED 2.5 INCHES OF RAIN AS OF  
  540 AM. ADDITIONAL THUNDERSTORMS WILL MOVE ACROSS THIS AREA EARLY  
  THIS MORNING AND BRING MORE HEAVY RAINS....LIKELY LEADING TO FLASH 
  FLOODING.

* LOCATIONS IMPACTED INCLUDE...
  PRINCETON...
  RANTOUL...
  MIDDLE CREEK FROM PRINCETON TO RANTOUL...

THIS REPLACES THE URBAN AND SMALL STREAM FLOOD ADVISORY PREVIOUSLY 
ISSUED FOR SOUTHEASTERN FRANKLIN COUNTY.

TORRENTIAL RAINFALL WILL CAUSE FLASH FLOODING OF INTERSECTIONS AND 
ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. 
IN PARTICULAR..MIDDLE CREEK MAY EXCEED BANK FULL CONDITIONS 
ESPECIALLY NEAR RANTOUL.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3843 9545 3841 9530 3852 9507 3864 9506

$$
2 follow-up statements
000 
WGUS73 KTOP 191209
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
708 AM CDT FRI AUG 19 2005

KSC059-191345-
FRANKLIN-
708 AM CDT FRI AUG 19 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 845 AM CDT FOR CENTRAL 
FRANKLIN COUNTY...

AT 708 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAINFALL AMOUNTS OF TWO TO FOUR INCHES HAD FALLEN FROM 5 MILES 
SOUTHWEST OF PRINCETON TO 5 MILES NORTHEAST OF RANTOUL SINCE EARLY 
THIS MORNING. A FEW MORE THUNDERSTORMS MAY MOVE OVER THIS SAME AREA 
THROUGH 830 AM AND BRING ADDITIONAL RAIN. RUNOFF FROM THIS RAINFALL 
WILL LIKELY LEAD TO FLASH FLOODING. MIDDLE CREEK WILL BE ESPECIALLY 
VULNERABLE.

LOCATIONS IMPACTED INCLUDE...
PRINCETON AND RANTOUL.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

LAT...LON 3843 9545 3841 9530 3852 9507 3864 9506

$$
000 
WGUS73 KTOP 191346
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
846 AM CDT FRI AUG 19 2005

KSC059-191354-
FRANKLIN-
846 AM CDT FRI AUG 19 2005

...THE FLASH FLOOD WARNING FOR SOUTHERN FRANKLIN COUNTY EXPIRED AT
845 AM CDT...

THUNDERSTORMS THAT PROMPTED THE FLASH FLOOD WARNING HAVE MOVED OUT 
OF THE AREA. NO ADDITIONAL FLOODING HAS BEEN REPORTED. 

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

LAT...LON 3843 9545 3841 9530 3852 9507 3864 9506

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:14 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 19, 3:14 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
314 AM CDT FRI AUG 19 2005

.DISCUSSION...

CURRENTLY...CONVECTION THAT FIRED ALONG FRONTAL BOUNDARY ACROSS
NORTHERN COUNTIES TONIGHT HAVE PUSHED EASTWARD...SAVE A FEW CELLS
STILL DEVELOPING IN FRANKLIN AND DOUGLAS COUNTIES AND POINTS SOUTH
AS OUTFLOW CONTINUES TO PROGRESS SOUTH INTO THOSE AREAS. WILL KEEP
SOME EARLY COVERAGE IN THE GRIDS FOR THIS...BUT BOUNDARY IS
SHALLOW AND EXPECT STORMS TO DIMINISH IN THESE AREAS BY EARLY TO
MID MORNING.

DIFFICULT DAY AHEAD. FIRST CONCERN WILL BE THE HEAT. MAX TEMPS
SHOULD END UP IN THE MID TO UPPER 90S ACROSS MUCH OF THE
AREA...BRINGING AFTERNOON HEAT INDICES INTO THE 102-105 RANGE AT
PEAK HEATING...JUST SHY OF WIDESPREAD ADVISORY CRITERIA.

SECOND CONCERN IS THUNDERSTORMS. POSITION OF FRONT STILL ACROSS
NORTHERN COUNTIES...WITH NO REAL PUSH TO MOVE IT OUT. STRONG
DAYTIME HEATING SHOULD DESTABILIZE ATMOSPHERE BACK INTO THE
2-4J/KG CAPE RANGE...WITH BULK SHEAR ABOUT 20-35KTS INCREASING
NORTH. WOULD EXPECT MOISTURE /NEAR 2 INCHES PW PER NAM/ AND
INSTABILITY TO AGAIN POOL ALONG THE FRONT AND AFTERNOON THUNDERSTORMS
TO DEVELOP. GFS HAVING FEEDBACK TROUBLE...BUT SUGGESTS THIS
GENERAL SCENARIO. A FEW SEVERE STORMS ARE POSSIBLE. DIFFICULT TO
SAY ALSO WHERE OUTFLOW BOUNDARIES WILL RESIDE...BUT AT THIS TIME
AM THINKING THEY WILL MIX OUT. MODELS GIVING LOTS OF SHORTWAVE
RIPPLES IN THE FLOW. WILL KEEP ISOLD TO SCT AFTERNOON POPS...WITH
THE HIGHER POPS NORTH NEAR THE FRONT. STILL WAITING FOR MAIN
FRONTAL PUSH IN THE OVERNIGHT HOURS...AND WILL KEEP SCT TO LIKELY
POPS ACROSS THE AREA OVERNIGHT. ETA/NAM HAS SLOWED THE FRONT
SOMEWHAT...SO PRECIP MAY NEED TO BE SHIFTED MORE HEAVILY INTO THE
EARLY MORNING HOURS...BUT ISNT A SIGNIFICANT CHANGE TO THE GRIDS
AND WILL LEAVE AS IS FOR NOW. EXPECT SEVERE THREAT TO BE MAINLY
FRI LATER AFTERNOON AND EVENING...BUT AS MENTIONED ABOVE MAY
CONTINUE AFTER MIDNIGHT IF MAIN FRONT SLOWS. HAIL AND WIND WOULD
BE THE PRIMARY THREAT.

SATURDAY AND SUNDAY LOOK TO BE WELCOME RELIEF TEMP WISE...AS
PRECIPITATION MOVES SOUTH OF THE AREA BY SATURDAY EVENING. HIGHS
IN THE 80S...SLIGHTLY COOLER SUNDAY THAN SATURDAY AS COLDER AIR
SHIFTS FARTHER SOUTH AND EAST SUNDAY.

NO ADJUSTMENTS BEYOND SUNDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KC
Hazardous weather outlook, Aug 19, 4:28 AM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
428 AM CDT FRI AUG 19 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-201000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
428 AM CDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

VERY WARM TEMPERATURES ARE EXPECTED AGAIN TODAY...GENERALLY IN THE
MID TO UPPER 90S. THIS WILL BRING AFTERNOON HEAT INDICES INTO THE
103 TO 105 RANGE IN SOME LOCATIONS.

ISOLATED THUNDERSTORMS ACROSS EAST CENTRAL KANSAS SHOULD END AROUND
MID MORNING. THESE STORMS WILL OCCUR MAINLY OVER FRANKLIN...
ANDERSON...AND EASTERN DOUGLAS COUNTIES. THEY ARE NOT EXPECTED TO
BECOME SEVERE BUT WILL BRING BRIEF HEAVY RAINFALL AND FREQUENT
LIGHTNING.

THUNDERSTORMS ARE THEN EXPECTED TO REDEVELOP THIS AFTERNOON ACROSS
THE AREA....AND CONTINUE INTO THE OVERNIGHT HOURS AS A FRONT PUSHES
SOUTH ACROSS THE AREA. A FEW OF THESE STORMS MAY BECOME SEVERE...
MAINLY IN THE LATE AFTERNOON THROUGH EARLY MORNING HOURS...WITH
DAMAGING WINDS AND HAIL THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL
AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL DIMINISH FROM NORTH TO SOUTH ACROSS THE AREA ON
SATURDAY...COMING TO AN END BY SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:27 PM CDTSevere Thunderstorm WarningTOPBrown48 min
Aug 18, 7:54 PM CDTFlash Flood WarningTOPBrown3 hr
Aug 18, 8:28 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha47 min
Aug 18, 9:13 PM CDTSevere Thunderstorm WarningTOPBrown20 min
Aug 18, 10:14 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha46 min
Aug 19, 1:29 PM CDTSevere Thunderstorm WarningTOPCloud36 min
Aug 19, 2:50 PM CDTSevere Thunderstorm WarningTOPJefferson, Shawnee40 min
Aug 19, 3:07 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington28 min
Aug 19, 3:30 PM CDTSevere Thunderstorm WarningTOPJefferson45 min
Aug 19, 3:43 PM CDTFlash Flood WarningTOPJefferson, Shawnee3 hr
Aug 19, 4:00 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee31 min
Aug 19, 4:51 PM CDTTornado WarningTOPGeary, Morris39 min
Aug 19, 5:24 PM CDTTornado WarningTOPGeary, Morris36 min
Aug 19, 5:50 PM CDTTornado WarningTOPMorris, Wabaunsee40 min
Aug 19, 6:16 PM CDTSevere Thunderstorm WarningTOPDickinson47 min
Aug 19, 6:39 PM CDTSevere Thunderstorm WarningTOPGeary, Morris51 min
Aug 19, 6:46 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee44 min
Aug 19, 6:56 PM CDTSevere Thunderstorm WarningTOPMorris49 min

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.